New York, 2013

Flash Flooding in New York, July 5 to 6, 2013

July 5 to 6, 2013 · NWS BGM · 5 events in 1 county or zone

Numerous thunderstorms were triggered by an upper level disturbance moving through a warm, moist and unstable air mass over New York. Localized areas of flash flooding were reported across the central Leatherstocking region of upstate NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Numerous thunderstorms were triggered by an upper level disturbance moving through a warm, moist and unstable air mass over New York. Localized areas of flash flooding were reported across the central Leatherstocking region of upstate NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 6:54 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 6:54 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT FRI JUL 5 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL PERSIST OVER THE REGION THROUGH
THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY WITH THE MOST WIDESPREAD COVERAGE OCCURRING DURING THE
AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /THROUGH SATURDAY/...
AT 3 PM...WIDESPREAD SHOWERS/THUNDERSTORMS WERE OCCURRING FROM THE
NRN FINGER LAKES REGION EAST ACROSS THE SYR AREA TO THE WESTERN
MOHAWK VALLEY. THIS ACTIVITY IS BEING ENHANCED BY A MID LEVEL
SHORT WAVE THAT WILL MOVE EAST OF THE REGION BY LATE AFTERNOON.
CAPE VALUES RANGING FROM 1500-2000 J/KG ALONG WITH MODERATE DEEP
LAYER SHEAR COULD SUPPORT A FEW SVR THUNDERSTORMS WITH THE
PRIMARY THREAT DAMAGING WINDS. FURTHER SOUTH ACTIVITY REMAINS
ONLY ISOLATED TO SCATTERED AND IS EXPECTED TO REMAIN SO WITH LESS
FORCING. BY EARLY EVENING WITH LOSS OF DIURNAL HEATING CONVECTION
WILL DIMINISH WITH DRY CONDITIONS EXPECTED.

OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO LOWER 70S UNDER
PARTLY CLOUDY SKIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SATURDAY...STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE NORTHEAST
WITH SFC HIGH PRES OFF THE MID ATLANTIC COAST BRINGING A
CONTINUATION OF WARM AND MUGGY CONDITIONS. MODELS INDICATE ANOTHER
SHORT WAVE MAY TRACK OVER THE RIDGE DURING THE AFTERNOON PRIMARILY
NORTH OF THE FA. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG BUT WITH WEAKER FORCING AND LESS BULK SHEAR, CONVECTION IS
EXPECTED TO BE JUST ISOLATED TO SCATTERED WITH THE BEST COVERAGE
ACROSS CENTRAL NY. MAX TEMPS WILL RANGE FROM THE MID 80S TO LOWER
90S.

SATURDAY NIGHT...ONCE DAYTIME HEATING SUBSIDES CONVECTION WILL
QUICKLY WEAKEN AGAIN DURING THE EARLY EVENING HOURS WITH MUCH OF
THE OVERNIGHT PERIOD DRY. ANOTHER MUGGY/MILD NIGHT.

SUNDAY THROUGH MONDAY...UPPER LEVEL RIDGE WILL FLATTEN DURING THIS
PERIOD AS MID WEST TROF MOVES EAST WITH H5 LOW SOMEWHERE BETWEEN
THE MID ATLANTIC REGION TO CENTRAL PA BY MONDAY. THE NAM POSITIONS THIS
FEATURE FARTHER SOUTH WITH THE GFS/ECMWF NORTH. AS THIS OCCUR THE
UPPER LEVEL FLOW ACROSS THE NORTHEAST BECOMES MORE ZONAL.

SCATTERED CONVECTION IS EXPECTED EACH AFTERNOON/EVENING WITH
ISOLATED ACTIVITY CONTINUING THROUGH THE SUNDAY NIGHT PERIOD AS
UPPER LEVEL SUPPORT MAY KEEP ACTIVITY GOING. PWATS WILL REMAIN
HIGH THROUGH THE PERIOD SO ANY CONVECTIVE ACTIVITY WILL BE
ASSOCIATED WITH HEAVY DOWNPOURS.

MAX TEMPS BOTH SUNDAY/MONDAY WILL RANGE IN THE MID 80S TO AROUND 90.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PTRN WILL BE TRANSITIONING TO A MORE ZONAL REGIME IN THE MED RNG.
REMNANTS OF THE UPR LOW CRNTLY OVER THE CNTRL U.S. XPCTD TO BE
OVER PA ON MON...MOVG OFF THE CST TUE NGT. ZONAL FLOW FOLLOWING
THIS FEATURE WITH MULTIPLE EMBEDDED S/WV'S. POTNL FOR A FEW ROUNDS
OF CONVECTION IN THIS PTRN (PSBLY NON-DIURNAL) UNTIL FROPA ON
THU...WITH HI PRES XPCTD TO BUILD IN FROM THE GTLAKES LATE IN THE
WEEK. MAXES GNRLY L/M80S WITH 65-70 FOR LOWS...A BIT COOLER
(MAYBE) FOR FRI.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
800 PM EDT UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FINGER
LAKES/LAKE PLAIN AND WESTERN MOHAWK VALLEY THIS EVENING. THESE
STORMS ARE MOVING TO THE E/NE. SHOWERS ARE EXPECTED TO AFFECT
KRME AND KSYR FOR THE NEXT COUPLE OF HOURS. ISOLATED MVFR WILL BE
EMBEDDED WITHIN THESE SHOWERS. AS THE SUN SETS...THIS ACTIVITY
SHOULD START TO DIMINISH AND VFR CONDITIONS ARE EXPECTED TO
PREVAIL. WINDS WILL REMAIN LIGHT AND SOUTHERLY THROUGH THE
OVERNIGHT HOURS AND TRANSITION TO THE WEST SATURDAY MORNING AS THE
SURFACE HIGH OFF THE EASTERN COAST MOVES SOUTHWARD. EARLY SATURDAY
MORNING BROKEN MVFR CIGS WILL DEVELOP ACROSS MUCH OF THE AREA AND
LIFT TO VFR BY LATE MORNING. ANOTHER ROUND OF THUNDERSTORMS ARE
EXPECTED SATURDAY AFTERNOON. CONFIDENCE IS NOT HIGH ON LOCATION OR
TIMING THUS LEFT OUT OF TAF FOR THE TIME BEING.

.OUTLOOK...
SUNDAY THROUGH WEDNESDAY... SCT SHRA/TSRA ARE ANTICIPATED EACH
AFTN/EVE...WITH BRIEF RESTRICTIONS PSBL. MVFR RESTRICTIONS ALSO
PSBL IN EARLY MRNG STRATUS/FOG. OTRW VFR PREVAILS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...
AVIATION...KAH
Hazardous weather outlook, Jul 5, 2:29 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT FRI JUL 5 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
329 PM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS THEN DIMINISH. WITH AN UNUSUALLY MOIST AIRMASS IN
PLACE...ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF VERY HEAVY
DOWNPOURS AND LOCALIZED MINOR FLOODING. ADDITIONALLY...A STORM OR
TWO MAY APPROACH SEVERE LIMITS WITH STRONG WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AFTERNOON, A
FEW OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Jul 5, 6:01 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT FRI JUL 5 2013

NYZ016-052330-
SENECA NY-
701 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA COUNTY...

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL
  SENECA COUNTY...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN SENECA COUNTY AT 710 PM EDT

THIS STORM MAY ALSO PRODUCE CLOUD TO GROUND LIGHTNING.  IF LIGHTNING
IS OBSERVERED OR THUNDER HEARD...MOVE INDOORS IMMEDIATELY!

LAT...LON 4302 7684 4302 7675 4289 7692 4301 7696

MJN
Local storm report, Jul 5, 6:11 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
711 PM EDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             TYRE                    42.98N  76.80W
07/05/2013  M0.88 INCH       SENECA             NY   PUBLIC

            TORRENTIAL RAIN OF 0.75 IN 10 MINUTES ALONG WITH LEAVES
            AND SMALL LIMBS DOWN DUE TO STRONG WIND.

&&

MJN
Special weather statement, Jul 5, 6:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EDT FRI JUL 5 2013

NYZ017-018-060015-
CAYUGA NY-ONONDAGA NY-
717 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA AND CENTRAL
ONONDAGA COUNTIES...

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  THROOPSVILLE...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MARYSVILLE AND SKANEATELES AT 730 PM EDT...
  MARCELLUS AND BENNETTS CORNERS AT 740 PM EDT...
  MARIETTA AND CAMILLUS AT 745 PM EDT...
  CEDARVALE AND FAIRMOUNT AT 750 PM EDT...
  ONONDAGA AND TAUNTON AT 755 PM EDT...
  NEDROW AND SYRACUSE AT 800 PM EDT...
  CLARK RESERVATION STATE PARK AND LA FAYETTE AT 805 PM EDT...
  JAMESVILLE AND LYNDON AT 810 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4309 7596 4309 7592 4284 7590 4288 7670
      4303 7670 4303 7650 4307 7650 4309 7597

/TAC
Local storm report, Jul 5, 6:54 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TYRE                    42.98N  76.80W
07/05/2013                   SENECA             NY   PUBLIC

            SEVERAL UPROOTED TREES...INCLUDING ONE FAIRLY LARGE
            WALNUT....CORN FLATTENED...6 INCH DIAMETER TREE SNAPPED.

&&

MJN
Special weather statement, Jul 5, 7:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
834 PM EDT FRI JUL 5 2013

NYZ017-018-036-044-045-060130-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY-
834 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHERN CORTLAND...NORTHWESTERN
CHENANGO...SOUTHEASTERN CAYUGA...SOUTHEASTERN ONONDAGA AND
SOUTHWESTERN MADISON COUNTIES...

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LOCKE...
  AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DRESSERVILLE AND KELLOGGSVILLE AT 840 PM EDT...
  COMO AND SEMPRONIUS AT 845 PM EDT...
  SCOTT AND GLEN HAVEN AT 850 PM EDT...
  PREBLE AND BALTIMORE AT 900 PM EDT...
  TULLY AT 905 PM EDT...
  TRUXTON AND APULIA AT 910 PM EDT...
  TRIPOLI AND FABIUS AT 915 PM EDT...
  KEENEY AND CUYLER AT 920 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4296 7564 4269 7556 4261 7626 4262 7627
      4262 7646 4263 7646 4263 7651 4275 7655

/TAC
Local storm report, Jul 5, 7:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 PM EDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       MORAVIA                 42.71N  76.42W
07/05/2013  M1.12 INCH       CAYUGA             NY   TRAINED SPOTTER

            FELL IN ONE HALF HOUR

&&

BLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 5, 8:45 PM EST to July 6, 2:55 AM EST
Where
Madison County, 2.56 mi ENE of Munnsville to 2.87 mi WNW of Stockbridge
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
42.983, -75.522

Numerous roads were washed out around the area.

Flash Flood, Madison

When
July 5, 10:21 PM EST to July 6, 2:55 AM EST
Where
Madison County, 0.77 mi N of Pine Woods to 0.63 mi NW of Solsville
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
42.891, -75.571

Numerous roads were washed out throughout the area.

Flash Flood, Madison

When
July 5, 10:21 PM EST to July 6, 2:55 AM EST
Where
Madison County, Eaton to 1.39 mi SSW of Eaton
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
42.850, -75.600

Numerous roads were washed out in the area.

Flash Flood, Madison

When
July 5, 10:22 PM EST to July 6, 2:55 AM EST
Where
Madison County, 3.25 mi WNW of Morrisville to 3.04 mi E of Morrisville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.917, -75.680

Water was flowing through the Key Bank in the downtown area.

Flash Flood, Madison

When
July 5, 10:22 PM EST to July 6, 2:55 AM EST
Where
Madison County, Nelson to 0.67 mi SE of Nelson
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
42.920, -75.750

Numerous roads were washed out in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468699, 468700, 468701, 468706, 468707.